The Family Health Guide
Clostridium difficile: An intestinal infection on the rise
When you're admitted to a hospital, you expect to receive tests and treatments that will make you feel better. When you get antibiotics in the hospital, you expect that the drugs will treat or prevent infection. But it doesn't always work that way. A distressing number of patients acquire infections while they are in the hospital. And antibiotic therapy can actually increase the odds of coming down with a hospital-acquired infection caused by the bacterium named Clostridium difficile. Although doctors are working hard to control intestinal infections caused by the bug commonly known as C. diff, the problem is rapidly becoming more common, more serious, and harder to treat.
A bit player takes center stage
C. diff is the most important cause of infectious diarrhea in the United States, but it's a bit player on the long roster of intestinal bacteria. In fact, only 1% to 3% of healthy adults harbor C. diff among their normal intestinal bacteria, and, even then, C. diff is present in tiny numbers and is usually harmless.
What has turned a bit player into a major pathogen that is wreaking havoc on a rapidly growing number of Americans? Surprisingly, perhaps, the culprits are antibiotics. Antibiotics are supposed to inhibit or kill bacteria, and they do. When used properly, they target aggressive bacteria that are causing infections. But even when they succeed at that task, they inevitably cause collateral damage to bacteria that are innocent bystanders in the human body. When normal intestinal bacteria are bumped off by friendly fire, a void is created. With increasing frequency, C. diff seizes the opportunity to fill the void — especially in hospitalized patients, many of whom are already weakened and ill-prepared to withstand the stress of diarrhea and fever.